not eating and drinking

My Aunty aged 92 who has had some slight memory problems for some years stopped taking her tablets Equilis, Bisoprolol, Bumetanide, two months ago saying she was feeling fine and the tablets were not needed. The GP said that actually she was pretty good even though she was not taking them

She has since developed symptoms that are baffling the doctors.

The GP got her admitted to hospital but after 12 days in hospital and 9 days in a care home we are no wiser.

She stopped eating normally in May, was eating soup but eventually ended up eating nothing and for three weeks now has drunk nothing either.

She said her mouth was sore, the food looked and tasted horrible.

She says she is thirsty but having raised the water to her mouth she quickly puts it down saying its horrible without getting any in her mouth.

The hospital psychiatrist did not think it was a dementia problem and was possibly depression. She lives on her own and had a robbery which may have caused anxiety also, although she didnt show it.

The idea she may have thrush in her mouth was not proved. She eventually allowed a spray to be used to try and cover this aspect but she refused to let anyone look in her mouth. In fact she refused just about everything that was suggested to try and help her.

Blood tests showed no infection.

On just two days out of the last three weeks she has shown an interest with the smiling face she used to have, there was nothing we could identify that led to this, and on the following day she was back to having an angry expression and being annoyed.

Does anyone have any theorys that we could suggest to the GP now visiting her in the home?

1 Reply

oldestnewest
  • Maybe your aunt was quietly suffering one of the side effects of Bisoprolol and never said anything. When she stopped it went away now she associates anything during that time period as bad. Including the water she took the pill with. Now she feels empowered again like she is back in control. At 92 years old forcing the issue of trying to get her to do something she doesn't want only creates tension. At least that's what we found when we went through this with my mom. She suddenly developed stress related symptoms like a hard time swallowing . Make it seem like it's no big deal if she doesn't want to take her medicine. If she really needs it try crushing it up and putting it in things like pudding or apple sauce just don't tell her it's in there. For water try things like chopped up watermelon banana's for potassium. I'm no doctor these are just some thoughts from going through it.

You may also like...